Medication-Associated Depersonalization Symptoms: Report of Transient Depersonalization Symptoms Induced by Minocycline

Philip R. Cohen, MD

Disclosures

South Med J. 2004;97(1) 

In This Article

Discussion

Depersonalization symptoms have been reported in association with several medications ( Table 1 ).[1,2,14,15,16,17,18,19,20,21,22,23,24,25,26,27,28,29,30,31,32,33,34,35,36,37,38,39,40,41,42] The onset and resolution of this patient's depersonalization symptoms temporally correlated with her starting and stopping minocycline; indeed, her symptoms recurred when she rechallenged herself with the medication. In 1977, Gump et al[41] reported a "feeling of disassociation (a 'spaced out' feeling)" in normal women volunteers who were taking either 75 mg (15 of 30 women) or 100 mg (14 of 30 women) of minocycline twice daily for 5 days. More recently, minocycline has also been listed as an exacerbating factor of depersonalization disorder in Simeon et al's[2] study of the phenomenology, associated psychopathology, and treatment history in 30 consecutively recruited adults with this condition. However, neither "dissociation feelings" nor "exacerbation of depersonalization disorder" are listed as potential adverse reactions to minocycline in either the Physician's Desk Reference [55,56] or several extensive reviews of the medication.[43,44,45,46,52,53,54]

Hypersensitivity of the serotonin system has been postulated as a cause of medication-induced depersonalization symptoms.[3,23,25,38] Simeon et al[38] suggest that serotonin dysregulation may in part be responsible for symptoms of depersonalization. They demonstrated that the partial serotonin agonist meta-chlorophenylpiperazine induced depersonalization significantly more than the placebo in a double-blind, placebo-controlled study that included normal volunteers and patients with psychiatric disorders (such as obsessive-compulsive disorder, social phobia, and borderline personality disorder).[38]

Precipitation of depersonalization has also been observed during the initiation of treatment with fluoxetine, a serotonin reuptake blocker, in a woman with bipolar disorder and an acute depressive episode.[23] Hollander et al[25] commented that this patient's acute medication-associated depersonalization symptoms were consistent with the induction of depersonalization symptoms secondary to serotonin hypersensitivity. They also speculated that there would be improvement of depersonalization after chronic treatment of the patient with a serotonin reuptake blocker, since they expected that the serotonin hypersensitivity would diminish following the therapy-related downregulation of serotonin receptors.[25]

Alcohol, caffeine, and marijuana are other drugs for which the mechanism of pathogenesis for associated symptoms of depersonalization has been hypothesized. Recurrent episodes of alcohol-induced depersonalization were described in a 23-year-old man.[16] Serial quantitative electroencephalographic studies were performed during his most recent episode. An abnormal amount of slow wave activity, suggestive of a metabolic encephalopathy, was found on his initial electroencephalogram that was recorded when he was symptomatic. The second and third electroencephalograms, after the depersonalization episode had resolved clinically, revealed a progression toward normalization. The investigators commented that metabolic encephalopathy is a condition that likely contributes to the manifestations of depersonalization and suggested that the cause of alcohol-related depersonalization may be secondary to a metabolic encephalopathy induced by the drug.[16]

Stein and Uhde[21] described a 28-year-old woman with a 6-year history of depersonalization whose symptoms were exacerbated by the oral administration of caffeine. They noted that their patient's exacerbation of depersonalization symptoms in response to caffeine was consistent with the experience of patients with panic disorder. Since both disorders are exacerbated by caffeine administration, Stein and Uhde[21] hypothesized that depersonalization disorder might share a common pathophysiology with panic disorder.

The temporal relationship between marijuana use and depersonalization symptoms is variable. Most investigators describe patients whose onset of symptoms occur either during or shortly after acute intoxication with marijuana.[31,32,33,34,35,37] Less commonly, marijuana-associated depersonalization symptoms first occurred while the patients were using the drug and subsequently continued in the absence of continued exposure to marijuana.[30,36] Rarely, patients whose depersonalization symptoms have begun and persisted after termination of their marijuana abuse have been observed.[29,30]

Mathew et al[34] monitored depersonalization and other behavioral and physiologic indices before and after the administration of high-potency marijuana cigarette, low-potency marijuana cigarettes, and placebo cigarettes in 35 physically and mentally healthy men who had a history of exposure to marijuana. Depersonalization increased significantly after marijuana—but not placebo—smoking, peaking 30 minutes after smoking and returning to baseline within 120 minutes. More severe depersonalization was induced after smoking the high-potency marijuana cigarette. Other behavioral changes after marijuana smoking were anxiety, tension, confusion, and increased temporal disintegration. Several physiologic variables increased after marijuana smoking: regional cerebral blood flow, respiratory rate, pulse rate, and systolic blood pressure. These observations prompted the investigators to postulate that marijuana-associated depersonalization was possibly related to the following drug-induced changes: increased levels of brain arousal and impairment of temporal lobe function secondary to temporal disintegration.[34]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....